Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 47, NWS Pocatello, ID

August 1, 1997Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 1997, 3:14 PM MDT for Bingham County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1997, 3:14 PM MDT (21:14 UTC)
Expired
Aug 1, 1997, 4:00 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 26 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 012116 RRA
SVRPIH
IDC011-012200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
314 PM MDT FRI AUG 1 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...EAST CENTRAL BINGHAM COUNTY
 
AT 315 PM MDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 5
MILES SOUTHEAST OF BLACKFOOT.  THIS STORM WAS MOVING NORTHEAST AT 15 MPH
AND WILL PASS NEAR THE COMMUNITY OF FIRTH BY 345 PM.
 
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL
...FREQUENT LIGHTNING...AND VERY HEAVY RAINS.  FOR YOUR PROTECTION MOVE
TO SHELTER IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:27 PM MDT, 47 minutes earlier.

Area forecast discussion, Aug 1, 2:27 PM MDT, 47 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
227 PM MDT FRI AUG 01 1997

KSFX 88D AT 20Z DEPICTS SCATTERED TSRA OVER CWA WITH COVERAGE MAINLY
OVER HIGHER TERRAIN OF ZONES 18/19.  EXPECT CONVECTION TO LINGER INTO
EARLY EVENING BEFORE DISSIPATING WITH BETTER FOCUS OVER ZONE 19 WHERE
TRACK OF BAROCLINIC WAVE AND RRQ DIVERGENCE WILL FACTOR IN FOR LOCALLY
HIGHER POPS.  12Z ETA/AVN RUNS SIMILAR IN BRINGING IN DRIER AIR FOR
SAT/SUN AS H5 CLOSED ANTICYCLONE RETROGRADES FROM CO/TX TO FOUR
CORNERS POSITION BY SUN AND BLOCKS UPPER LOW WEST OF VANCOUVER ISLE.
DRY H7 SHORTWAVES WILL BE ROTATING NE ACROSS AREA BOTH SAT/SUN
TRIGGERING SOME ISOLATED DIURNAL CONVECTION...BUT THETA-E ADVECTION
AND LAYER RH WILL BE DECREASING ACROSS AREA.  NEW GUIDANCE INDICATING
SIGNIFICANT WARM AIR ADVECTION COMMENCING ON SUN AND CONTINUING INTO
TUE AS H8/H7 THERMAL RIDGE NOSES UP ALONG ID/WY BORDER.  MOS/AVN LOW
POPS SOLUTION ACCEPTED BUT WILL TWEAK MAX TEMPS SLIGHTLY.  MRF/EURO
RUNS SIMILAR IN BUILDING UPPER-LEVEL HIGH WITH 30 M H5 HEIGHT RISES
OVER EAST ID ZONES FOR MON/TUE AND MAXES INTO 80S AND 90S.
TA

IDA BB 053/088 050/091 054 04210
PIH BB 054/089 052/096 056 04210

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:55 PM MDTSevere Thunderstorm WarningPIHBonneville35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.